Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 136, 45 pages      arXiv:1803.07149
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications (OPSFA14)

Fundamental Solutions and Gegenbauer Expansions of Helmholtz Operators in Riemannian Spaces of Constant Curvature

Howard S. Cohl a, Thinh H. Dang b and T.M. Dunster c
a) Applied and Computational Mathematics Division, National Institute of Standards and Technology, Mission Viejo, CA 92694, USA
b) Department of Computer Science, George Washington University, Washington D.C. 20052, USA
c) Department of Mathematics & Statistics, San Diego State University, San Diego, CA 92182, USA

Received March 01, 2018, in final form December 14, 2018; Published online December 31, 2018

We perform global and local analysis of oscillatory and damped spherically symmetric fundamental solutions for Helmholtz operators $\big({-}\Delta\pm\beta^2\big)$ in $d$-dimensional, $R$-radius hyperbolic ${\mathbf H}_R^d$ and hyperspherical ${\mathbf S}_R^d$ geometry, which represent Riemannian manifolds with positive constant and negative constant sectional curvature respectively. In particular, we compute closed-form expressions for fundamental solutions of $\big({-}\Delta \pm \beta^2\big)$ on ${\mathbf H}_R^d$, $\big({-}\Delta+\beta^2\big)$ on ${\mathbf S}_R^d$, and present two candidate fundamental solutions for $\big({-}\Delta-\beta^2\big)$ on ${\mathbf S}_R^d$. Flat-space limits, with their corresponding asymptotic representations, are used to restrict proportionality constants for these fundamental solutions. In order to accomplish this, we summarize and derive new large degree asymptotics for associated Legendre and Ferrers functions of the first and second kind. Furthermore, we prove that our fundamental solutions on the hyperboloid are unique due to their decay at infinity. To derive Gegenbauer polynomial expansions of our fundamental solutions for Helmholtz operators on hyperspheres and hyperboloids, we derive a collection of infinite series addition theorems for Ferrers and associated Legendre functions which are generalizations and extensions of the addition theorem for Gegenbauer polynomials. Using these addition theorems, in geodesic polar coordinates for dimensions greater than or equal to three, we compute Gegenbauer polynomial expansions for these fundamental solutions, and azimuthal Fourier expansions in two-dimensions.

Key words: hyperbolic geometry; hyperspherical geometry; fundamental solution; Helmholtz equation; Gegenbauer series; separation of variables; addition theorems; associated Legendre functions; Ferrers functions.

pdf (752 kb)   tex (51 kb)


  1. Andrews G.E., Askey R., Roy R., Special functions, Encyclopedia of Mathematics and its Applications, Vol. 71, Cambridge University Press, Cambridge, 1999.
  2. Beltrami E., Essai d'interprétation de la géométrie noneuclidéenne. Trad. par J. Hoüel, Ann. Sci. École Norm. Sup. 6 (1869), 251-288.
  3. Chapling R., A hypergeometric integral with applications to the fundamental solution of Laplace's equation on hyperspheres, SIGMA 12 (2016), 079, 20 pages, arXiv:1508.06689.
  4. Cialdea A., Lanzara F., Ricci P.E. (Editors), Analysis, partial differential equations and applications. The Vladimir Maz'ya anniversary volume, Operator Theory: Advances and Applications, Vol. 193, Birkhäuser Verlag, Basel, 2009.
  5. Cohl H.S., Fundamental solution of Laplace's equation in hyperspherical geometry, SIGMA 7 (2011), 108, 14 pages, arXiv:1108.3679.
  6. Cohl H.S., Kalnins E.G., Fourier and Gegenbauer expansions for a fundamental solution of the Laplacian in the hyperboloid model of hyperbolic geometry, J. Phys. A: Math. Gen. 45 (2012), 145206, 32 pages, arXiv:1105.0386.
  7. Cohl H.S., Palmer R.M., Fourier and Gegenbauer expansions for a fundamental solution of Laplace's equation in hyperspherical geometry, SIGMA 11 (2015), 015, 23 pages, arXiv:1405.4847.
  8. Dunster T.M., Conical functions with one or both parameters large, Proc. Roy. Soc. Edinburgh Sect. A 119 (1991), 311-327.
  9. Dunster T.M., Conical functions of purely imaginary order and argument, Proc. Roy. Soc. Edinburgh Sect. A 143 (2013), 929-955.
  10. Durand L., Fishbane P.M., Simmons Jr. L.M., Expansion formulas and addition theorems for Gegenbauer functions, J. Math. Phys. 17 (1976), 1933-1948.
  11. Erdélyi A., Magnus W., Oberhettinger F., Tricomi F.G., Higher transcendental functions, Vol. II, Robert E. Krieger Publishing Co., Inc., Melbourne, Fla., 1981.
  12. Gradshteyn I.S., Ryzhik I.M., Table of integrals, series, and products, 7th ed., Elsevier/Academic Press, Amsterdam, 2007.
  13. Grigor'yan A., Heat kernel and analysis on manifolds, AMS/IP Studies in Advanced Mathematics, Vol. 47, Amer. Math. Soc., Providence, RI, International Press, Boston, MA, 2009.
  14. Grosche C., Pogosyan G.S., Sissakian A.N., Path-integral approach for superintegrable potentials on the three-dimensional hyperboloid, Phys. Part. Nuclei 28 (1997), 486-519.
  15. Izmest'ev A.A., Pogosyan G.S., Sissakian A.N., Winternitz P., Contractions of Lie algebras and separation of variables. The $n$-dimensional sphere, J. Math. Phys. 40 (1999), 1549-1573.
  16. Izmest'ev A.A., Pogosyan G.S., Sissakian A.N., Winternitz P., Contractions of Lie algebras and the separation of variables: interbase expansions, J. Phys. A: Math. Gen. 34 (2001), 521-554.
  17. Koekoek R., Lesky P.A., Swarttouw R.F., Hypergeometric orthogonal polynomials and their $q$-analogues, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010.
  18. Kythe P.K., Fundamental solutions for differential operators and applications, Birkhäuser Boston, Inc., Boston, MA, 1996.
  19. Lee J.M., Riemannian manifolds: an introduction to curvature, Graduate Texts in Mathematics, Vol. 176, Springer-Verlag, New York, 1997.
  20. Liu H., Ryan J., Clifford analysis techniques for spherical PDE, J. Fourier Anal. Appl. 8 (2002), 535-563.
  21. Livio M., Is God a mathematician?, Simon & Schuster, New York, 2009.
  22. Magnus W., Oberhettinger F., Soni R.P., Formulas and theorems for the special functions of mathematical physics, 3rd ed., Die Grundlehren der mathematischen Wissenschaften, Vol. 52, Springer-Verlag, New York, 1966.
  23. Maier R.S., Legendre functions of fractional degree: transformations and evaluations, Proc. Roy. Soc. London Ser. A 472 (2016), 20160097, 29 pages, arXiv:1602.03070.
  24. Matsumoto H., Closed form formulae for the heat kernels and the Green functions for the Laplacians on the symmetric spaces of rank one, Bull. Sci. Math. 125 (2001), 553-581.
  25. Olevskiǐ M.N., Triorthogonal systems in spaces of constant curvature in which the equation $\Delta_2u+\lambda u=0$ allows a complete separation of variables, Mat. Sb. 27 (1950), 379-426.
  26. Olver F.W.J., Asymptotics and special functions, AKP Classics, A K Peters, Ltd., Wellesley, MA, 1997.
  27. Olver F.W.J., Olde Daalhuis A.B., Lozier D.W., Schneider B.I., Boisvert R.F., Clark C.W., Miller B.R., Saunders B.V. (Editors), NIST digital library of mathematical functions, Release 1.0.21 of 2018-12-15, available at
  28. Pogosyan G.S., Winternitz P., Separation of variables and subgroup bases on $n$-dimensional hyperboloids, J. Math. Phys. 43 (2002), 3387-3410.
  29. Schot S.H., Eighty years of Sommerfeld's radiation condition, Historia Math. 19 (1992), 385-401.
  30. Sommerfeld A., Partial differential equations in physics, Academic Press, Inc., New York, N.Y., 1949.
  31. Szmytkowski R., Closed forms of the Green's function and the generalized Green's function for the Helmholtz operator on the $N$-dimensional unit sphere, J. Phys. A: Math. Theor. 40 (2007), 995-1009.
  32. Thurston W.P., Three-dimensional geometry and topology, Vol. 1, Princeton Mathematical Series, Vol. 35, Princeton University Press, Princeton, NJ, 1997.
  33. Titchmarsh E.C., The theory of functions, 2nd ed., Oxford University Press, Oxford, 1939.
  34. Trudeau R.J., The non-Euclidean revolution, Birkhäuser Boston, Inc., Boston, MA, 1987.
  35. Vilenkin N.J., Special functions and the theory of group representations, Mathematical Monographs, Vol. 22, Amer. Math. Soc., Providence, R.I., 1968.
  36. Watson G.N., A treatise on the theory of Bessel functions, 2nd ed., Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1944.
  37. Wong R., Asymptotic approximations of integrals, Classics in Applied Mathematics, Vol. 34, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2001.

Previous article  Next article   Contents of Volume 14 (2018)